Partial hyperbolicity or dense elliptic periodic points for C 1-generic symplectic diffeomorphisms

Radu Saghin*, Zhihong Xia

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

We prove that if a symplectic diffeomorphism is not partially hyperbolic, then with an arbitrarily small C 1 perturbation we can create a totally elliptic periodic point inside any given open set. As a consequence, a C 1-generic symplectic diffeomorphism is either partially hyperbolic or it has dense elliptic periodic points. This extends the similar results of S. Newhouse in dimension 2 and M.-C. Arnaud in dimension 4. Another interesting consequence is that stably ergodic symplectic diffeomorphisms must be partially hyperbolic, a converse to Shub-Pugh's stable ergodicity conjecture for the symplectic case.

Original languageEnglish (US)
Pages (from-to)5119-5136
Number of pages18
JournalTransactions of the American Mathematical Society
Volume358
Issue number11
DOIs
StatePublished - Nov 2006

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Partial hyperbolicity or dense elliptic periodic points for C <sup>1</sup>-generic symplectic diffeomorphisms'. Together they form a unique fingerprint.

Cite this